While many people take antidepressants and enjoy the occasional drink, any mixing of substances needs to be carefully considered. Likewise, if someone struggles with alcoholism, this combination can be downright detrimental.
The general consensus among doctors and psychiatrists is that combining alcohol and antidepressants can have disastrous consequences. Both of these substances can make you drowsy, less alert, and uncoordinated.
While alcoholic beverages react differently with various classes of drugs, most antidepressants will greatly accentuate the impact of alcohol on the body.
Although alcohol is often considered to be a self medication, this effect lasts for a short time leading to an increased risk of depression and addiction. Also, because both alcohol and antidepressants impact the level of serotonin in the brain, when mixed together, they can cause severe mood swings.
Many people struggle with mental health conditions like depression or anxiety. Depression alone impacts 17.3 million American adults, which represents 7.1% of the population.
When left untreated, depression can have an enormous impact on one’s relationships, school or work performance, and self-worth. Depression is characterized by having a poor mood (sadness and irritability), difficulties with focus and concentration, appetite or sleep changes, and general feelings of lethargy.
In extreme cases, some people with depression may feel worthless and question if their life is even worth living.
There are a variety of different antidepressants available. They aim to fix any chemical imbalances of neurotransmitters in a person’s brain that are thought to be responsible for changes in behavior and mood. We’ll explore them below.
Selective serotonin reuptake inhibitors (SSRIs):
While some SSRIs, like fluoxetine show no reaction with alcohol, others such as sertraline, escitalopram, and citalopram do not lead to any increase in the effects of alcohol on motor and cognitive functioning.
However, fluvoxamine and paroxetine, which are drugs in the same category, can cause severe drowsiness when used with alcohol. Manufacturers of SSRIs will warn users against consuming alcohol when taking the antidepressant.
Tricyclic antidepressants (TCAs):
If you are on TCAs such as amitriptyline, consuming alcohol can significantly increase the risk of feeling drowsy and impact your motor and cognitive senses; as a matter of fact, most patients report affected coordination capabilities when this antidepressant and alcohol are used together.
The effects are usually more pronounced within the first few weeks of starting on TCAs. Related antidepressants, such as trazodone and mianserin, can also react similarly with alcohol.
It is highly recommended that you avoid alcohol completely for the first few weeks, till you can learn about the possible side effects that the medication causes.
Monoamine-oxidase inhibitors (MAOIs):
Some alcoholic beverages such as beer, wine, lager and sherry contain a protein called tyramine; it reacts dangerously with MAOIs and can have acute side effects such as a sudden and dangerous spike in blood pressure. It may likewise result in serious heart-related side effects.
If you are on MAOIs, it would be best to avoid all alcoholic beverages; particularly those that contain tyramine.
As opposed to these drugs, if you are taking a reversible MAOI such as moclobemide, its highly unlikely that you will experience any serious side effects
While drugs like reboxetine, venlafaxine and duloxetine do not react strongly with alcohol, the manufacturers of venlafaxine advise strongly against consuming alcohol when on the medication.
Similarly, drinking alcohol when on mirtazapine can augment the risk of coordination problems and make you sleepy, so it would be dangerous to drive or operate heavy machinery when using this antidepressant with alcohol.
Combining antidepressants and alcohol can be hazardous because most drugs in the category cause side effects like:
Alcohol also numbs the central nervous system causing the same side effects, so when mixed together, alcohol and antidepressants can cause a lot of harm.
If you have consumed alcohol when on antidepressants, you should avoid driving or operating other heavy machinery. You should also avoid taking care of dependents, like children.
Even if you are drinking alcoholic beverages when on a class of antidepressants that does not react strongly with alcohol, it is advisable to never exceed your daily limits.
It is highly recommended that you avoid the combined use of alcohol with antidepressants; there is a strong possibility that this dangerous combination may greatly augment your symptoms; here is a look at some of the common dangers of using alcohol and antidepressants:
Do not stop taking antidepressants or any other medication abruptly; stopping psychiatric medication suddenly can have serious psychological ramifications.
Most antidepressants have to be taken regularly and in consistent doses to maintain their level in your system and help with the symptoms of depression. Stopping the medication abruptly and taking it again after a few days can make your symptoms worse.
Stopping antidepressants abruptly can have severe health complications. For example, some people experience antidepressant discontinuation syndrome, which refers to unpleasant, withdrawal-like effects.
This withdrawal can heighten feelings of depression. It can also manifest in physical complaints, such as flu-like symptoms, abnormal sense of touch, difficulty with coordination and movement, and dizziness.
Likewise, if people struggle with acute symptoms, like suicidal thoughts, they may notice an exacerbation in these issues.
Although it is highly recommended that you do not consume alcohol and antidepressants together, an occasional drink may not hurt depending on the type of medication that you have to take.
Talk to your doctor about any health conditions that you may have which require medication and discuss how alcohol and antidepressants that you have been prescribed react with each other. Also, mention any supplements including herbal products that you may be taking to be absolutely safe.
If you do decide to make changes to your medication, consult with a healthcare professional. Most professionals will recommend an appropriate tapering schedule to reduce or otherwise avoid unpleasant side effects.
Download our FREE E-report:
Why You Might Want To Look For Another Way"
Mar 17, 21 11:31 PM
Mar 17, 21 11:27 PM
Mar 17, 21 10:51 PM